Maine, 2002High Wind in Maine, September 11 to 12, 2002
September 11 to 12, 2002 · NWS CAR · 6 events in 6 counties and zones
Intense low pressure moving through the Gulf of Maine produced strong winds across the region. with gusts of 40 to 50 mph were common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Intense low pressure moving through the Gulf of Maine produced strong winds across the region. Sustained winds of 20 to 30 mph...with gusts of 40 to 50 mph were common. Even stronger winds were reported over the Gulf of Maine with wind gusts to around 55 mph. The strong winds brought down many large tree limbs along with trees and power lines which contributed to numerous power outages. Shingles were blown off several homes and some signs were blown over.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Sep 11, 7:17 PM EST, 13 minutes earlier.
Area forecast discussion, Sep 11, 7:17 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
817 PM EDT WED SEP 11 2002
.UPDATED...
UPGRADING WIND ADVISORY TO WARNINGS ACROSS CENTRAL AND DOWNEAST
AREAS TO THE COAST BASED ON LATEST RADAR VELOCITY SIGNATURES. DECIDED TO
GO W/ADVISORY FOR NORTHERN ZONES. 00Z CAR RAOB HAD 45 KTS RIGHT OFF THE
DECK FROM THE NNE. ZONES WILL REFLECT ADJUSTMENTS MADE.
.SYNOPSIS...
LOW PRESSURE ACROSS DOWNEAST MAINE WILL INTENSIFY AND MOVE EAST TONIGHT AS
IT MERGES WITH THE REMNANTS OF GUSTAV. HIGH PRESSURE WILL BEGIN TO BUILD
ACROSS THE REGION FROM THE WEST LATE TONIGHT AND ON THURSDAY. A WEAK
DISTURBANCE WILL APPROACH THE REGION FROM THE WEST LATE THURSDAY NIGHT AND
CROSS THE REGION ON FRIDAY.
.DISCUSSION...
LATEST MSAS ANALYSIS SHOWS LOW PRESSURE ALONG THE CENTRAL COAST OF MAINE.
EXPECT THE LOW TO INTENSIFY AND MOVE EAST OVERNIGHT AS IT MERGES WITH
GUSTAV. BUFKIT WIND PROFILES INDICATE CORE OF 40 TO 50 KT WINDS JUST ABOVE
1K FEET EARLY TONIGHT. THUS WILL ISSUE A WIND ADVISORY FOR DOWNEAST AREAS
AS WELL AS THE CENTRAL HIGHLANDS SINCE HIGHER TERRAIN IN THESE AREAS
MAY EXPERIENCE GUSTS TO WIND ADVISORY CRITERIA. LOOKS AS IF THE GREATEST
POTENTIAL WILL BE IN THE 0Z-6Z TIME FRAME. OTHERWISE EXPECT RAIN TO CONTINUE
THROUGH THIS EVENING BEFORE ENDING LATE TONIGHT AS THE LOW MOVES AWAY FROM
THE STATE OVERNIGHT.
HIGH PRESSURE WILL START TO BUILD ACROSS THE AREA ON THURSDAY WITH PARTLY
CLOUDY SKIES EXPECTED ACROSS THE AREA. RATHER TIGHT PRESSURE GRADIENT
ACROSS THE AREA THROUGH THE FIRST HALF OF THE DAY SO IT STILL WILL BE ON
THE WINDY SIDE EARLY BEFORE WINDS GRADUALLY DIMINISH.
A WEAK COLD FRONT WILL APPROACH THE REGION FROM THE WEST LATE THURSDAY
NIGHT AND EARLY FRIDAY. WILL KEEP THE MENTION OF SCATTERED SHOWERS FOR
LATE THURSDAY NIGHT AND EARLY FRIDAY ACROSS NORTHERN ZONES ONLY WHERE BEST
UPPER SUPPORT WILL BE.
THIS SYSTEM WILL MOVE EAST AWAY FROM THE REGION DURING FRIDAY ALLOWING
HIGH PRESSURE TO BUILD BACK ACROSS THE AREA FRIDAY NIGHT/SATURDAY. ANOTHER
STRONGER COLD FRONT WILL APPROACH THE REGION DURING SUNDAY AND CROSS THE
REGION SUNDAY NIGHT WITH SHOWERS/TSTMS LIKELY THEN. THE FRONT SHOULD CLEAR
THE DOWNEAST COAST EARLY MONDAY FOLLOWED BY MORE HIGH PRESSURE EARLY NEXT
WEEK.
.COASTAL WATERS...
WILL MAINTAIN THE STORM WARNING SINCE EXPECTING GUSTS TO 50 KT TONIGHT.
WINDS SHOULD SLOWLY BEGIN TO DIMINISH ON THURSDAY.
.CAR...WIND ADVISORY ZONES 5>6-010>011-015>017-29>32
STORM WARNING COASTAL WATERS.
JAH/BTIn the hours before
Special weather statement, Sep 11, 2:29 PM EST, 5 hours 1 minute before
MEZ011-016-017-032-112030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
329 PM EDT WED SEP 11 2002
...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND WASHINGTON
COUNTIES...
AT 322 PM EDT...DOPPLER WEATHER RADAR INDICATED A LINE OF
THUNDERSTORMS WITH GUSTY WINDS...STRETCHING FROM SPRINGFIELD TO 12
MILES SOUTHWEST OF GRAND LAKE STREAM. THE LINE WAS MOVING EAST AT 20
MPH.
LOCATIONS LIKELY TO BE AFFECTED THROUGH 430 PM EDT INCLUDE...
SPRINGFIELD... GRAND LAKE STREAM...
TOPSFIELD... PRINCETON... MEDDYBEMPS...
THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.
REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.
LAT...LON 4547 6819 4503 6806 4494 6702 4542 6740
COBB
NNNNHigh Wind, Central Penobscot
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Central Penobscot forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Central Washington
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Central Washington forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Northern Washington
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Northern Washington forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.970, -67.609 (the zone’s center; the record gives no point)
High Wind, Southeast Aroostook
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Southeast Aroostook forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 46.659, -68.599 (the zone’s center; the record gives no point)
High Wind, Southern Penobscot
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Southern Penobscot forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.401, -68.649 (the zone’s center; the record gives no point)
High Wind, Interior Hancock
- When
- September 11, 7:30 PM EST to September 12, 10:00 AM EST
- Where
- Interior Hancock forecast zone
- Measured
- 45 kt (52 mph)
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.563, -68.368 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, September 11, 20022 deaths · 2 injured · 52 kt wind · 21 events
- High Wind in New Jersey, September 11, 20021 death · 12 injured · 6 events
- High Wind in New York, September 11, 20021 death · 7 injured · 52 kt wind · 15 events
- Strong Wind in Maine, September 11 to 12, 20021 death · 17 events
- High Wind in Pennsylvania, September 11, 20021 death · 10 events
- High Wind in Connecticut, September 11, 20021 death · 8 events
- Hail in New Mexico, September 11, 2002$1.1 million · 1.75 in hail · 3 events
- Flash Flood in New Mexico, September 11 to 12, 2002$500,000 · 1 event
- High Wind in Massachusetts, September 11, 20021 injured · $240,000 · 7 events
- High Wind in New York, September 11, 2002$118,000 · 67 kt wind · 7 events
- Flash Flood in Colorado, September 11, 2002$100,000 · 1 event
- Tornado in Colorado, September 11, 2002$25,000 · F1 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5320581, 5320582, 5320583, 5320584, 5320585, 5320586.